MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G50313
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non healthcare professional.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an (b)(6) male with a history of bilateral lower extremity chronic total occlusion of the superficial femoral artery (sfa) underwent a procedure to open the blockage in the right superficial artery with a superior and inferior approach.One advance micro ¿ 14 ultra low-profile pta balloon catheter and one advance 14 lp low profile balloon catheter reportedly ruptured in an area of heavily calcified plaque.Reportedly, the normal procedure at this facility is to inflate the balloon to ten atmospheres (atm) for thirty seconds and then to fourteen atm for thirty seconds although, it cannot be confirmed if these were the actual inflations used during this event.It is not certain when in the procedure the balloons ruptured.The procedure was unable to be completed because the patient was a chronic limb ischemia (cli) patient with long term occlusion and they could not cross the lesion with the balloon and wires.Other devices in use during the procedure include another manufacturer's inflation device and six french sheath.Additionally, isoview 300 contrast was used in a 50/50 ratio with saline.There were no complications with the patient; however, this was a failed intervention.No further measures were taken.A section of the device did not remain inside the patient¿s body.Please reference medwatch 1820334-2019-00692 for the report of the advance micro ¿ 14 ultra low-profile pta balloon catheter.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, or unavailable.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the patient and/or event has been received since the previous medwatch report was sent.This information is detailed in section h10.
 
Additional Manufacturer Narrative
Reviews of the dimensional verification, complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control, and a functional test & visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the correct device was returned for investigation.During the functional test, a.014 wire guide was successfully placed through the wire lumen.However, the balloon was unable to be inflated with air or water.Pulling negative pressure was also unsuccessful.A wire was then passed through the balloon lumen and was only able to pass through 99cm of the device.The device was then placed back into the decontamination mixture.Upon removal from that mixture, the balloon lumen was functionally test again.The device was still unable to be inflation.However, when negative pressure was applied, biomatter was removed.This suggested that the inflation lumen, extending from the hub to the end of the balloon, communicated with the wire lumen or the patient themselves.The balloon integrity was unable to be confirmed based on the used and non-functionally condition of the device.The difficult inflating the balloon, and what appeared to be an occluded lumen, were attributed to the used state of the device and not considered an additional failure mode.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, documentation, quality control procedures, and overall design history record were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device.The intended use outlines that it is for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries, including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral, as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.It is noted in bold that particular care should be taken in handling the balloon to prevent damage.The packaging indicates that a 4 french sheath and 0.014 wire guide are compatible with the balloon catheter.The warning section states to not exceed the rated burst pressure, 16 atm per product packaging.It was determined that the product labeling provides adequate instructions to properly handle the balloon catheter.In the event that balloon pressure is lost and/or balloon rupture occurs, the balloon is to be deflated and removed with the sheath as a unit.There was no indication based on the report that the device was used inappropriately that may have caused the balloon to leak.Based on the information provided and the examination of the returned product, investigation has concluded that this event cannot be traced to the device, but to the patient¿s condition.Reportedly, the target lesion was ¿100% chronically occluded¿.As calcification is manipulated within a vessel from angioplasty techniques, it may become sharp and compromise the integrity of the balloon material.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8460049
Report Number1820334-2019-00693
Device Sequence Number14175075
Product Code DQY
UDI-Device Identifier10827002503134
UDI-Public(01)10827002503134(17)211025(10)9262637
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K122940
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/25/2021
Device Model NumberG50313
Device Catalogue NumberPTAX4-14-170-2-2
Device Lot Number9262637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2019
Initial Date Received by Manufacturer 03/14/2019
Supplement Date Received by Manufacturer04/01/2019
07/01/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date04/02/2019
07/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 6 FR, INFLATION DEVICE - SPHERE 30; TERUMO 6 FR, INFLATION DEVICE - SPHERE 30
Patient Age82 YR